Link Between Osteoporosis Drugs and Heart Problems
Author: Wake Forest University Baptist Medical Center
Peer-Reviewed Publication: N/A
Synopsis: Link between drugs used to prevent bone fractures in osteoporosis patients and development of irregular heartbeat. New research at Wake Forest University School of Medicine evaluated the link between a common class of drugs used to prevent bone fractures in osteoporosis patients and the development of irregular heartbeat.
New research at Wake Forest University School of Medicine evaluated the link between a common class of drugs used to prevent bone fractures in osteoporosis patients and the development of irregular heartbeat.
This article is from our digest of publications relating to Pharmaceutical Information that also includes:
The study's findings appear in the current issue of Drug Safety, a publication of the International Society of Pharmacovigilance covering the safe and proper use of medicines.
"Some trials show there could be a potential link between the use of bisphosphonates and the development of serious heart rhythm problems, but in our study the link wasn't conclusive," said Sonal Singh, M.D., M.P.H., an assistant professor of internal medicine and lead investigator for the study. "So we urge that additional investigations be conducted."
Bisphosphonates, found in prescription drugs including Boniva, Fosomax, Reclast and Actonel, inhibit the breakdown of bones, which reduces the risk of fractures, especially those of the spine and hips in older patients. The first such drugs were approved for use in the mid-1990s.
Early studies indicated that the use of bisphosphonates might cause problems with heart rhythm, or atrial fibrillation, which increases the risk for stroke or heart attack. For the study published this month, researchers analyzed the data from previous observational studies and clinical trials to determine the link between bisphosphonate therapy and irregular heart beat.
Researchers found that bisphosphonate use was associated with a significant increase in the incidence of "serious" heart rhythm disturbances, classified by hospitalization, disability or death resulting from the condition. However, when they included "non-serious" cases in their analysis, they found no overall increased risk of atrial fibrillation, the study shows.
"Our findings were discordant, with conflicting results," Singh said. "The challenge now is to figure out what it all means."
In the clinical trials reviewed, medical records of more than 13,000 patients who had osteoporosis or fractures and were given bisphosphonates were compared to the records of more than 13,000 patients who received a placebo during study participation. Researchers were looking for the incidence of irregular heartbeat first, and then stroke or death caused by stroke or heart attack as a secondary outcome. The patient files reviewed were primarily of women who were treated with bisphosphonates and were generally in their early 70s, according to the study.
"We found no risk of stroke and cardiovascular mortality in the trials," Singh said. "That was very reassuring."
The observational studies evaluated the risk of irregular heartbeat in patients treated with bisphosphonates compared with those who had not received the drug. A review of these studies found different results. One study showed an increased risk of irregular heartbeat in patients taking the drugs and others showed no associated risk.
"The amount of data on the outcome of bisphosphonate use is insufficient to make a definitive conclusion," said Vinodh Jeevanantham, M.D., an instructor of internal medicine and co-researcher on the School of Medicine study.
The federal Food and Drug Administration called the results of the previous bisphosphonate studies "discordant" in a November 2008 update to its safety review of the drug. The agency's review of four previous trials also found no link between bisphosphonates and irregular heartbeat but suggested the need for more research.
Given these results, physicians should not change they way they prescribe the drugs for the majority of patients with osteoporosis, Singh said, and patients should not stop taking them. He cautioned, however, that patients with pre-existing heart conditions and those with risk factors for rhythm disturbance should be especially vigilant for the development of atrial fibrillation, and doctors should continue to closely monitor patients at risk for atrial fibrillation who are taking bisphosphonates.
"People who develop atrial fibrillation after using bisphosphonates should be reporting it to regulatory agencies," Singh said.
Reference: Yoon K. Loke, M.D., MBBS, of the University of East Anglia, Norwich, United Kingdom, also participated in this study, which received no external funding.
Wake Forest University Baptist Medical Center (www.wfubmc.edu) is an academic health system comprised of North Carolina Baptist Hospital, Brenner Children's Hospital, Wake Forest University Physicians, and Wake Forest University Health Sciences, which operates the university's School of Medicine and Piedmont Triad Research Park. The system comprises 1,056 acute care, rehabilitation and long-term care beds and has been ranked as one of "America's Best Hospitals" by U.S. News & World Report since 1993. Wake Forest Baptist is ranked 32nd in the nation by America's Top Doctors for the number of its doctors considered best by their peers. The institution ranks in the top third in funding by the National Institutes of Health and fourth in the Southeast in revenues from its licensed intellectual property.
Disabled World is an independent disability community established in 2004 to provide disability news and information to people with disabilities, seniors, their family and/or carers. See our homepage for informative news, reviews, sports, stories and how-tos. You can also connect with us on Twitter and Facebook or learn more about Disabled World on our about us page.
Disabled World provides general information only. The materials presented are never meant to substitute for professional medical care by a qualified practitioner, nor should they be construed as such. Financial support is derived from advertisements or referral programs, where indicated. Any 3rd party offering or advertising does not constitute an endorsement.
Cite This Page (APA): Wake Forest University Baptist Medical Center. (2009, April 6). Link Between Osteoporosis Drugs and Heart Problems. Disabled World. Retrieved August 19, 2022 from www.disabled-world.com/medical/pharmaceutical/osteoporosis-drugs-heart.php
• Permalink: <a href="https://www.disabled-world.com/medical/pharmaceutical/osteoporosis-drugs-heart.php">Link Between Osteoporosis Drugs and Heart Problems</a>